Help me understand the link between drug side effects and delivery mechanisms.
November 22, 2011 2:23 PM Subscribe
Is a transdermal patch or topical version of a given prescription drug any less likely to cause side effects that result from taking the oral form?
posted by anonymous to Health & Fitness (4 answers total) 1 user marked this as a favorite
About a year ago I was prescribed the oral pill form of oxybutynin for overactive bladder. It worked quite well, but after a few weeks I had fairly noticeable hair loss. I checked with my doctor, who said this was a rare but known side effect of oxybutynin. I stopped using the drug, and my hair grew back.
I've tried samples of several other drugs in this class (anticholinergics), but none worked nearly as well as this one.
I've since found that there is a topical gel form of the same drug, marketed as Gelnique. However, after my last experience I'm afraid to try it. My doctor said he doesn't know if the gel form would produce the same side effects or not.
I don't understand pharmacology and biology well enough to know much about this, but is there any reason to believe that using a topical or patch form of a drug might result in fewer side effects vs. an oral form of that drug? Does anyone really understand why certain drugs cause hair loss in the first place?